Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2020 April;155(2) > Giornale Italiano di Dermatologia e Venereologia 2020 April;155(2):202-11

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as

 

REVIEW   

Giornale Italiano di Dermatologia e Venereologia 2020 April;155(2):202-11

DOI: 10.23736/S0392-0488.19.06360-0

Copyright © 2019 EDIZIONI MINERVA MEDICA

language: English

Cutaneous effects of antihypertensive drugs

Danilo BACCINO 1, Giulia MERLO 2, Emanuele COZZANI 2 , Gian M. ROSA 1, 3, Giacomo TINI 1, Martina BURLANDO 2, Aurora PARODI 2

1 Clinic of Cardiovascular Diseases, University of Genoa, Genoa, Italy; 2 Section of Dermatology, Department of Health Sciences (DISSAL), University of Genoa, Genoa, Italy; 3 Italian Cardiovascular Network, San Martino University Hospital IRCCS, Genoa, Italy



INTRODUCTION: Treatment with antihypertensive drugs may be associated with different dermatological adverse reactions.
EVIDENCE ACQUISITION: We systematically reviewed the literature available on the MEDLINE (PubMED) databases, up to July 2018. We searched for the terms “calcium-channel blockers” or “angiotensin-converting enzyme inhibitors” or “angiotensin II receptors blockers” or “diuretics” or “beta blockers” AND “dermatological effects” or “skin disease.”
EVIDENCE SYNTHESIS: The most important cutaneous events occurring during treatment with calcium-channel blockers are represented by pedal edema and photosensitivity with consequent increased risk of skin cancer. Moreover, other adverse reactions are eczematous and psoriasiform dermatitis, subacute cutaneous lupus erythematosus, and rarely toxic epidermal necrolysis. In patients taking angiotensin-converting enzyme inhibitors or angiotensin II receptors blockers, angioedema, psoriasis and pemphigus can be exacerbated. Furthermore, some authors associated the use of these medications with the onset of skin neoplasms. As for diuretics, the most relevant cutaneous reactions are represented by subacute cutaneous lupus erythematosus and leukocytoclastic vasculitis. Photosensitivity is another important event related to diuretics use. Eventually, itching is often related to the use of thiazides, particularly in elderly patients. With regards to beta blockers, we should remember a significant association with psoriasis, lichen planus, subacute cutaneous lupus erythematosus, and an increased risk of skin cancer.
CONCLUSIONS: During antihypertensive treatment, several dermatological reactions may occur. Clinicians should inform their patients of the increased risk of cutaneous lesions associated with the use of these drugs, and perform periodic examination of the skin.


KEY WORDS: Antihypertensive drugs; Skin manifestations; Diuretics

top of page